Alert archive / New Jersey / Coastal Flood Advisories in 2007

Coastal Flood Advisory 13, NWS Philadelphia/Mount Holly

May 17, 20077 counties in New Jersey; Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this coastal flood advisory at May 17, 2007, 4:50 AM EDT for 7 counties in New Jersey; Kent County, Sussex County, Delaware. It took effect at May 17, 2007, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2007, 4:50 AM EDT (08:50 UTC)
In effect from
May 17, 2007, 8:00 PM EDT
Expired
May 18, 2007, 2:00 AM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Sussex County, DE, Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Cumberland County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 52 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KPHI 170850
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT THU MAY 17 2007

DEZ002>004-NJZ012>014-020>027-172100-
/O.NEW.KPHI.CF.Y.0013.070518T0000Z-070518T0600Z/
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
450 AM EDT THU MAY 17 2007

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT FRIDAY...

AN ONSHORE WIND IS EXPECTED TO DEVELOP TODAY. THE ONSHORE WIND,
IN COMBINATION WITH THE HIGH ASTRONOMICAL TIDES ASSOCIATED WITH
THE NEW MOON, MAY RESULT IN MINOR FLOODING THIS EVENING AROUND THE
TIMES OF HIGH TIDE. ALONG THE NEW JERSEY AND DELAWARE OCEANFRONT,
THIS EVENINGS HIGH TIDE OCCURS BETWEEN 8:30 AND 9:30 PM. HIGH
TIDE OCCURS LATER ON THE BACKS BAYS AND ESTUARIES, AS WELL AS
ALONG DELAWARE BAY.

ONLY THOSE LOCATIONS THAT ARE MOST SUSCEPTIBLE TO TIDAL FLOODING
WILL BE AFFECTED THIS EVENING, SUCH AS WEST ATLANTIC CITY AND
NORTH WILDWOOD IN NEW JERSEY, AND FENWICK ISLAND IN DELAWARE.

THE ONSHORE WIND IS EXPECTED TO CONTINUE INTO FRIDAY. FRIDAY
MORNINGS ASTRONOMICAL HIGH TIDES ARE MUCH LOWER THAN THOSE IN THE
EVENING. AS A RESULT, NO FLOODING IS EXPECTED ON FRIDAY MORNING.
HOWEVER, A MORE WIDESPREAD MINOR TIDAL FLOODING EVENT IS POSSIBLE
AROUND FRIDAY EVENINGS HIGH TIDE.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS PRONE TO TIDAL
FLOODING. ALSO, DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY
BE DEEPER THAN YOU THINK IT IS.

$$

IOVINO
1 follow-up statement
000 
WHUS41 KPHI 171855
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT THU MAY 17 2007

DEZ002>004-NJZ012>014-020>027-180600-
/O.CON.KPHI.CF.Y.0013.070518T0000Z-070518T0600Z/
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
255 PM EDT THU MAY 17 2007

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 PM THIS
EVENING TO 2 AM EDT FRIDAY...

A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT FRIDAY. 

A NORTHEASTERLY WIND IS EXPECTED TO CONTINUE TONIGHT THROUGH FRIDAY, 
AND IN COMBINATION WITH THE HIGH ASTRONOMICAL TIDES ASSOCIATED WITH 
THE NEW MOON, SPOTTY MINOR FLOODING SHOULD OCCUR THIS EVENING AROUND 
THE TIME OF HIGH TIDE. ALONG THE NEW JERSEY AND DELAWARE OCEANFRONT,
THIS EVENINGS HIGH TIDE OCCURS BETWEEN 8:30 AND 9:30 PM. HIGH TIDE
OCCURS LATER ON THE BACK BAYS AND ESTUARIES, AS WELL AS ALONG DELAWARE
BAY.

ONLY THOSE LOCATIONS THAT ARE MOST SUSCEPTIBLE TO TIDAL FLOODING
WILL BE AFFECTED THIS EVENING, SUCH AS WEST ATLANTIC CITY AND
NORTH WILDWOOD IN NEW JERSEY, AND FENWICK ISLAND IN DELAWARE.

DURING THE DAY ON FRIDAY, THE ONSHORE FLOW WILL CONTINUE. FRIDAY
MORNINGS ASTRONOMICAL HIGH TIDES ARE MUCH LOWER THAN THOSE IN THE 
EVENING, THEREFORE NO FLOODING IS EXPECTED DURING FRIDAY MORNING. 
HOWEVER, A MORE WIDESPREAD MINOR TIDAL FLOODING EVENT IS CERTAINLY 
POSSIBLE AROUND FRIDAY EVENINGS HIGH TIDE.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS PRONE TO TIDAL 
FLOODING. ALSO, DO NOT DRIVE THROUGH FLOOD WATERS, AS THE WATER MAY 
BE DEEPER THAN YOU THINK IT IS. STAY TUNED TO NOAA WEATHER RADIO ALL 
HAZARDS FOR ADDITIONAL UPDATES.

$$

GORSE

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at May 17, 4:00 AM EDT, 50 minutes earlier.

Area forecast discussion, May 17, 4:00 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT THU MAY 17 2007

.SYNOPSIS...
THE COLD FRONT WHICH BROUGHT SHOWERS AND THUNDERSTORMS TO THE AREA
YESTERDAY AFTERNOON AND EVENING HAS MOVED OFF THE COAST.  IT IS THEN
EXPECTED TO STALL.  LOW PRESSURE IS FORECAST TO MOVE NORTHWARD ALONG
THE FRONT AND WILL BRING MORE RAIN TO THE AREA LATER TONIGHT INTO
SATURDAY.  THERE IS SIGNIFICANT MODEL DISAGREEMENT ON HOW THIS
SCENARIO WILL PLAY OUT AND AS A RESULT, THIS IS A LOW CONFIDENCE
FORECAST FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT HAS MOVED OFFSHORE WHERE IT IS EXPECTED TO STALL.  WE
WILL BE BETWEEN SYSTEMS TODAY AND EXPECT TODAY TO BE MAINLY DRY AND
ABOUT 15 DEGREES COOLER THAN YESTERDAY.  THEREBY TONIGHT, THE LOW BEGINS
TO TAKE SHAPE AND MOVE TO THE NORTH.  THIS LOW WILL BRING RENEWED
PRECIP CHANCES TO THE AREA OVERNIGHT, WITH THE BEST CHANCES OVER
EASTERN PORTIONS OF THE REGION.

ALL OF THE MODELS HAVE SIGNIFICANTLY INCREASED POPS TO LIKELY OR
CATEGORICAL AND SEE NO REASON TO GO AGAINST THIS TREND.  HOWEVER,
THIS IS ABOUT THE LAST TIME THERE IS ANY REAL AGREEMENT WITH THE
MODEL DATA.  MOS GUIDANCE WAS GENERALLY ACCEPTED IN THE NEAR TERM.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE WRF AND GFS DIVERGE CONSIDERABLY DURING THIS TIME.  THEIR
DIFFERENCES ARE LIKE NIGHT AND DAY.  THE WRF HAS A MUCH SLOWER AND
STRONGER SOLUTION AND ACTUALLY HAS THE LOW MAKING A LOOP-DE-LOOP
THROUGH THE PERIOD.  THE WRF BRINGS THE LOW NORTHWARD OFF THE COAST
TO NEW ENG THROUGH SATURDAY, THEN ACTUALLY MOVES IT WESTWARD THEN
SOUTHWARD THROUGH SATURDAY NIGHT.  THE WRF 84 HOUR POSITION OF THE
SFC LOW IS OFF THE SERN NJ COAST.  THE 16/12Z ECMWF ALSO HAS A
WESTWARD MOVEMENT THROUGH SATURDAY NIGHT, BUT THEN THE SYS DOES
APPEAR TO BECOME MORE PROGRESSIVE IN THE ECMWF.  THE GFS, AS IT HAS
FOR THE LAST FEW DAYS, IS WEAKER AND MORE PROGRESSIVE WITH THIS LOW.
THE CANADIAN GLOBAL IS GENERALLY MORE SUPPORTIVE OF THE GFS.  THE
UKMET IS SOMEWHERE IN THE MIDDLE.  THE 17/00Z ECMWF IS A BIT SLOWER
THAN THE GFS BUT FASTER THAN THE SLOWEST WRF. A COMPROMISE SOLN...A
BIT FASTER THAN THE WRF AND SLOWER THAN THE GFS/CANADIAN APPEARS TO
BE THE BEST COURSE OF ACTION AT THIS TIME.  AS I SAID ABOVE, A LOW
CONFIDENCE FORECAST.  ONE THING DOES APPEAR A BIT MORE
SURE....PRECIP CHANCES WILL HAVE TO BE INCREASED ON SATURDAY AND
SATURDAY NIGHT.  TEMPS WILL BE AROUND NORMAL AND MOS GUIDANCE LOOKS
GOOD.  WITH A LARGE UPPER TROF OVER THE REGION, THERE WILL BE PLENTY
OF CHANCES FOR INSTABILITY CLOUDS AND SHOWERS, WHATEVER THE ULTIMATE
POSITION OF THE SFC LOW.  CURRENT QPFS WILL ALSO BE VERY DEPENDENT
ON THE SFC LOW, BUT HPC QPF VALUES INDICATE 0.50 TO 1.00 INCH IS
POSSIBLE FRIDAY INTO SATURDAY, WITH THE MOST ALONG THE COAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DESPITE ALL THE MODEL DISCREPANCIES EARLY IN THE PERIOD, THERE
CONTINUES TO BE VERY GOOD AGREEMENT IN THE EXTENDED.  THE WRF IS THE
SLOWEST MODEL AND WOULD KEEP SOME PRECIP INTO EARLY SUNDAY.  THE
REMAINDER OF THE MODELS PRETTY MUCH ARE DRY BY THEN.  EVEN THE WRF
THEN BUILDS HIGH PRESSURE INTO THE REGION FOR LATER SUNDAY THROUGH
MIDWEEK.  THE OTHER MODELS ALL AGREE WITH THIS TREND.  AS A RESULT,
DRY WX AND WARMING TEMPS ARE IN STORE THROUGH THE MIDWEEK PERIOD.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...

AT 3:30 AM, THERE WERE SOME LINGERING CLOUDS OVER OUR REGION.  IT
APPEARS AS THOUGH ALL EIGHT OF OUR TAF SITES WILL GO OVER TO
SCATTERED CLOUD COVER FOR A TIME DURING THE EARLY TO MID MORNING
HOURS AS DRIER AIR BUILDS IN FROM THE WEST.  WE DID NOT INCLUDE MUCH
IN THE WAY OF VSBY RESTRICTIONS FOR EARLY THIS MORNING AS LOWER DEW
POINT TEMPS ARE BEING ADVECTED INTO OUR REGION ON A LIGHT NORTHWEST
WIND.

STRATOCUMULUS IS EXPECTED TO FILL BACK IN OVER OUR REGION DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS.  CEILING HEIGHTS ARE
FORECAST TO BE IN THE NEIGHBORHOOD OF 5000 FEET AT THAT TIME.

PRECIP IS EXPECTED TO BEGIN BUILDING BACK IN OFF THE OCEAN LATE IN
THE DAY.  WEVE INTRODUCE RAIN INTO THE KACY TAF AT 22 UTC, KMIV AT
23 UTC, AND OUR REMAINING SIX TAFS AT 01 UTC.

IT APPEARS AS THOUGH CEILINGS WILL BEGIN TO LOWER THIS EVENING IN
THE LIGHT PRECIP.  HOWEVER, WITH A NORTH TO NORTHEAST FLOW NEAR THE
SURFACE BRINGING DRY AIR DOWN FROM NEW ENGLAND, VSBY VALUES MAY
REMAIN IN THE VFR CATEGORY FOR MUCH OF THE NIGHT, EVEN WITH THE RAIN.

&&

.MARINE...
WELL LEAVE THE SMALL CRAFT ADVISORY IN PLACE FOR OUR OCEAN WATERS
UNTIL 11:00 AM THIS MORNING TO ALLOW SEAS TO SUBSIDE BELOW CRITERIA.

THERE SHOULD BE A BRIEF PERIOD OF RELATIVELY QUIET CONDITIONS ON OUR
AREA WATERS DURING THE AFTERNOON BEFORE PRECIP BEGINS TO SPREAD BACK
IN OFF THE OCEAN LATE IN THE DAY.

THERE CONTINUE TO BE SOME DIFFERENCES BETWEEN THE MODELS REGARDING
THE HANDLING OF THE SURFACE LOW WORKING ITS WAY UP FROM THE BAHAMAS
AND THE MID LEVEL LOW DROPPING DOWN FROM THE GREAT LAKES REGION.
REGARDLESS OF THE DIFFERENCES, IT APPEARS AS THOUGH SEAS WILL BUILD
AND WINDS WILL INCREASE OVER OUR COASTAL WATERS BEGINNING TONIGHT.
AS A RESULT, WELL LIKELY NEED TO ISSUE A NEW SMALL CRAFT ADVISORY
FOR TONIGHT ONCE THE CURRENT ON EXPIRES.  IT MAY VERY WELL NEED
TO BE EXTENDED THROUGH MOST OF THE COMING WEEKEND AS THE TWO SYSTEMS
CONTINUE TO INFLUENCE OUR REGION.

&&

.COASTAL FLOODING...
WITH THE VERY HIGH ASTRONOMICAL TIDES ASSOCIATED WITH THE NEW MOON,
ONLY A SLIGHT POSITIVE TIDAL DEPARTURE WILL RESULT IN SPOTTY MINOR
TIDAL FLOODING THIS EVENING.  A DEVELOPING ONSHORE FLOW TODAY SHOULD
DO JUST THAT.  AS A RESULT, WEVE ISSUED A COASTAL FLOOD ADVISORY
FOR THE NEW JERSEY AND DELAWARE OCEANFRONT AND BACK BAYS, AS WELL AS
FOR RARITAN BAY AND DELAWARE BAY.  THE ADVISORY IS IN EFFECT FROM
8:00 PM THIS EVENING UNTIL 2:00 AM ON FRIDAY.

THE ASTRONOMICAL TIDES ARE QUITE A BIT LOWER FOR FRIDAY MORNINGS
HIGH TIDE.  HOWEVER, FRIDAY EVENINGS ASTRONOMICAL TIDES ARE SIMILAR
TO THOSE OF THIS EVENING.  WITH AN ONSHORE FLOW EXPECTED THROUGH
THAT TIME, DEPARTURES WILL CONTINUE TO BUILD.  AS A RESULT,
WIDESPREAD MINOR TIDAL FLOODING IS POSSIBLE ON FRIDAY EVENING, AND
THE ADVISORY WILL LIKELY NEED TO BE EXTENDED, IN TIME.

&&

.FIRE WEATHER...
LAST EVENINGS RAIN, AND A CHANGE TO COOLER TEMPS AND LIGHTER WINDS,
HAVE GREATLY REDUCED THE CONCERN FOR BRUSH AND WILDFIRES IN OUR
REGION.  IT APPEARS AS THOUGH LAST EVENINGS RAIN HAS HELPED TO
EXTINGUISH MUCH OF THE FIRE THAT WAS BURNING IN SOUTHERN OCEAN
COUNTY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     FRIDAY FOR NJ012>014-020>027.
DE...COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     FRIDAY FOR DEZ002>004..
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     ANZ450>455.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE/COASTAL FLOODING/FIRE WEATHER...IOVINO

Nearby

Coastal Flood Advisories in New Jersey, 2007Coastal Flood Advisories in Delaware, 2007Every coastal flood advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.